ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO289

A Case of Drug-Induced Thrombotic Microangiopathy During Pulmonary Tuberculosis Treatment

Session Information

Category: Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

  • 2000 Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

Authors

  • Kim, Hyung Duk, Catholic University of Korea Eunpyeong St Mary's Hospital, Eunpyeong-gu, Seoul, Korea (the Republic of)
  • Kim, Yaeni, Seoul Saint Mary's Hospital, Seocho-gu, Seoul, Korea (the Republic of)
Introduction

Drug-induced thrombotic microangiopathy is a rare, but serious complication. Here, we report a case of severe rifampicin-associated TMA with acute kidney injury required renal replacement therapy during pulmonary tuberculosis treatment.

Case Description

A 67-year-old man diagnosed with pulmonary tuberculosis was referred to nephrology department for hematuria. The patient had a history of diabetes and hyperlipidemia. Isoniazid, rifampicin, pyrazinamide and ethambutol were administered after the diagnosis of pulmonary tuberculosis. And on the 7th day of tuberculosis treatment, gross hematuria and purpura were developed. Laboratory tests showed a hemoglobin level of 8.4 g/dL, a leukocyte count of 9.01x109/L, a platelet count of 11x109/L, a urea nitrogen of 132.8 mg/dL and a creatinine level of 13.8 mg/dL. Hemodialysis was initiated to control severe metabolic acidosis and uremic symptoms. Direct Coombs’ test was positive and schistocytes were observed on peripheral blood smear. Hemolytic anemia with thrombocytopenia and acute kidney injury were suspected to be related to rifampicin. So, we discontinued the rifampicin and start therapeutic plasma exchange. In vitro test for drug-induced immune complex proved that hemolytic anemia was induced by rifampicin. After 4 sessions of plasma exchange, the patient’s renal function was gradually recovered and hemodialysis was stopped.

Discussion

It is known that hemolytic anemia occurs because rifampin binds to circulating antibodies to form immune complex and attaches to the surface of red blood cells, which activates the complement cascade. Thrombocytopenia also occurs by an immunological mechanism induced by rifampin. Hemolytic anemia and thrombocytopenia are usually known to appear on the 3rd day to 3rd week of rifampin administration. Here, we report a case of severe thrombotic microangiopathy with acute kidney injury in which the etiology was identified with an immune complex test and successfully treated with plasma exchange.

Results of the drug-induced immune complex test
 O RBCO RBC + anti-globulin
Patient's serum + drugPositivePositive
Patient's serum + AB serum + drugPositivePositive
Patient's serum + AB serum + PBSNegativeNegative
Normal AB serum + drugNegativeNegative
Normal AB serum + PBSNegativeNegative